Alert archive / Michigan / Tornado Warnings in 2018

Tornado Warning 1, NWS Marquette, MI

July 1, 2018Menominee County, Michigan

NWS Marquette, MI issued this tornado warning at Jul 1, 2018, 3:08 PM CDT for Menominee County, Michigan. It was in force for 22 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2018, 3:08 PM CDT (20:08 UTC)
Expired
Jul 1, 2018, 3:30 PM CDT
In force
22 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Menominee County, MI

The radar

The Green Bay radar (KGRB), 100 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:11 PM CDTTSTM WND DMG3 Ene Carbondale, MIA COUPLE OF TREES BLOWN DOWN.
Jul 1, 3:15 PM CDTHAIL 0.5Birch Creek, MILAW ENFORCEMENT REPORTS LARGE HAIL WAS OBSERVED AT THE INTERSECTION OF BIRCH CREEK ROAD AND US41.
Jul 1, 3:18 PM CDTTSTM WND DMG7 E Wallace, MIA COUPLE OF TREES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:04 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WFUS53 KMQT 012008
TORMQT
MIC109-012030-
/O.NEW.KMQT.TO.W.0001.180701T2008Z-180701T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Marquette MI
308 PM CDT SUN JUL 1 2018

The National Weather Service in Marquette has issued a

* Tornado Warning for...
  Southeastern Menominee County in south central Upper Michigan...

* Until 330 PM CDT
    
* At 308 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles north of Menominee, moving northeast at 45 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Menominee County, including the following locations:
  Arthur Bay, Wallace, Carbondale and Birch Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Marquette.

&&

LAT...LON 4530 8769 4532 8766 4542 8748 4538 8738
      4529 8744 4515 8760
TIME...MOT...LOC 2008Z 235DEG 39KT 4526 8759 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

lg
2 follow-up statements
849 
WWUS53 KMQT 012020
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
320 PM CDT SUN JUL 1 2018

MIC109-012030-
/O.CON.KMQT.TO.W.0001.000000T0000Z-180701T2030Z/
Menominee MI-
320 PM CDT SUN JUL 1 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
SOUTHEASTERN MENOMINEE COUNTY...
    
At 319 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cedar River, or 17 miles northeast of Menominee,
moving northeast at 45 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Arthur Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

If on or near Lake Michigan, get away from the water and move to 
safe shelter immediately. If you can hear thunder, you are close 
enough to be struck by lightning. Severe thunderstorms can produce 
large capsizing waves, even on small bodies of water. Move into dock 
and seek safe shelter now! Do not be caught on the water in a 
thunderstorm.

&&

LAT...LON 4534 8761 4542 8748 4538 8738 4529 8744
      4522 8754
TIME...MOT...LOC 2019Z 235DEG 39KT 4533 8744 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

lg
497 
WWUS53 KMQT 012027
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
327 PM CDT SUN JUL 1 2018

MIC109-012037-
/O.EXP.KMQT.TO.W.0001.000000T0000Z-180701T2030Z/
Menominee MI-
327 PM CDT SUN JUL 1 2018

...THE TORNADO WARNING FOR SOUTHEASTERN MENOMINEE COUNTY WILL EXPIRE
AT 330 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A tornado watch remains in effect until 700 PM CDT for south central
Upper Michigan.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Marquette.

LAT...LON 4534 8761 4542 8748 4538 8738 4529 8744
      4522 8754
TIME...MOT...LOC 2027Z 235DEG 39KT 4537 8736 

$$

lg

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Jul 1, 1:34 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 1, 1:34 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
234 PM EDT Sun Jul 1 2018

.SHORT TERM...(This evening through Monday)
Issued at 234 PM EDT SUN JUL 1 2018

Upper air pattern consists of a 500 mb 500 mb ridge in the ern U.S.
with a trough across the central and northern plains. There is a
shortwave moving through the trough that will be affecting the upper
Great Lakes this afternoon into this evening and this moves into
Canada on Mon. The pcpn will move out this evening over most of the
cwa with drier air moving in late tonight, then quiet weather for
Mon. It will be less humid on Mon as well.

.LONG TERM...(Monday night through Sunday)
Issued at 234 PM EDT SUN JUL 1 2018

No changes from the previous forecast. Weather of significance in
the long term is heat and humidity into Thu, then possibly some
stronger convection around the Thu time frame.

Upper ridging and southern low level flow will continue the heat and
humidity. Tue through Thu will see highs in the 80s to around 90
with dew points in the 60s to around 70. This should result in heat
indices from the mid 80s to mid 90s.

Models continue to show a shortwave rolling across Canada, dropping
a cold front through the area generally in the Thursday time frame.
Depending on timing and numerous other details, this could result in
stronger convection, but at least scattered general convection
regardless.

Otherwise, more seasonable temperatures can be expected for Friday
through next weekend. Dry high pressure is expected to dominate this
time period, so any rain chances will be minimal at best. No major
changes were needed from the model consensus.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 121 PM EDT SUN JUL 1 2018
A frontal boundary moving through Upper Michigan this afternoon into
the evening will bring another round of showers and thunderstorms
into the area. Brief periods of very gusty winds and some hail may
develop with the stronger storms at SAW. However, the timing and
location of the impacts remain uncertain. MVFR cigs are expected
with the areas of rain with the potential for some IFR conditions
over the west into this evening. Drier air moving in behind the
front will bring improvement to VFR overnight.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 234 PM EDT SUN JUL 1 2018

The very warm, humid air sliding over the relatively cool waters of
Lake Superior, will support widespread fog through Mon morning. The
fog could become locally dense where rainfall occurs. Winds should
remain below 20 knots into the middle of the week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 8 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...Titus
AVIATION...07
MARINE...07
Hazardous weather outlook, Jul 1, 3:01 PM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
401 PM EDT Sun Jul 1 2018

MIZ001>007-009>014-084-085-022015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
401 PM EDT Sun Jul 1 2018 /301 PM CDT Sun Jul 1 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are possible into this evening. There is
the potential for a few storms containing locally heavy rainfall
and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-022015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
401 PM EDT Sun Jul 1 2018 /301 PM CDT Sun Jul 1 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are expected this evening.

Locally dense fog is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-022015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
401 PM EDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected into this evening. There is
the potential for strong to severe storms containing large hail
and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

07

In the hours before

Special weather statement, Jul 1, 1:50 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Marquette MI
250 PM EDT SUN JUL 1 2018

MIZ005-011930-
Marquette MI-
250 PM EDT SUN JUL 1 2018

...SPECIAL WEATHER STATEMENT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Gwinn, or 26 miles south of Marquette, moving
northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Carlshend and McFarland.

A tornado watch remains in effect until 800 PM EDT for north central
Upper and south central Upper Michigan.

LAT...LON 4605 8738 4618 8746 4646 8712 4617 8711
      4615 8714 4616 8724 4611 8725
TIME...MOT...LOC 1850Z 225DEG 29KT 4616 8735

Titus
Special weather statement, Jul 1, 2:05 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
205 PM CDT SUN JUL 1 2018

MIZ011-012-011945-
Menominee MI-Dickinson MI-
205 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND NORTH
CENTRAL MENOMINEE COUNTIES UNTIL 245 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Norway, or 15 miles east of Iron Mountain, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Foster City, Waucedah, Loretto, Hardwood and Vulcan.

A tornado watch remains in effect until 700 PM CDT for north central
Upper and south central Upper Michigan.

LAT...LON 4578 8787 4610 8768 4607 8761 4599 8761
      4598 8742 4573 8772
TIME...MOT...LOC 1905Z 208DEG 28KT 4581 8774

Titus
Special weather statement, Jul 1, 2:28 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Marquette MI
328 PM EDT SUN JUL 1 2018

MIZ012-013-012015-
Delta MI-Menominee MI-
328 PM EDT SUN JUL 1 2018

...SPECIAL WEATHER STATEMENT...

At 327 PM EDT/227 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Powers to 11 miles
north of Cedar River to 8 miles north of Menominee. Movement was
northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Escanaba, Gladstone, Stephenson, Powers, Cedar River, Ford River,
Wilson, Spalding, Bark River, Brampton, Cornell and Gourley.

A tornado watch remains in effect until 800 PM EDT/700 PM CDT/ for
south central Upper Michigan.

LAT...LON 4524 8772 4550 8755 4568 8755 4601 8710
      4584 8699 4573 8703 4541 8731 4541 8735
      4540 8736 4519 8755 4519 8767
TIME...MOT...LOC 1927Z 226DEG 32KT 4566 8744 4557 8738 4525 8765

Titus
Local storm report, Jul 1, 2:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
354 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     STEPHENSON              45.41N 87.61W
07/01/2018                   MENOMINEE          MI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A LARGE TREE WAS
            DOWNED IN STEPHENSON TEMPORARILY BLOCKING A
            PORTION OF THE ROAD.

&&

JSS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:30 PM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon22 min
Jun 30, 7:39 PM CDTSpecial Marine WarningMQT66 min
Jun 30, 7:39 PM CDTSpecial Marine WarningMQT96 min
Jun 30, 8:24 PM CDTAreal Flood AdvisoryMQTAlger, Marquette3 hr
Jun 30, 8:38 PM CDTSpecial Marine WarningMQT97 min
Jun 30, 8:43 PM CDTSpecial Weather StatementMQTAlger62 min
Jun 30, 8:48 PM CDTSevere Thunderstorm WarningMQTDickinson27 min
Jun 30, 9:22 PM CDTFlash Flood WarningMQTAlger, Dickinson, Marquette6 hr
Jun 30, 9:38 PM CDTSpecial Weather StatementMQTLuce37 min
Jul 1, 3:08 AM CDTSmall Craft AdvisoryMQT26 hr
Jul 1, 3:16 AM CDTBeach Hazards StatementMQTSchoolcraft16 hr
Jul 1, 1:26 PM CDTSevere Thunderstorm WarningMQTMenominee64 min
Jul 1, 1:50 PM CDTSpecial Weather StatementMQTMarquette40 min
Jul 1, 2:03 PM CDTSpecial Marine WarningMQT87 min
Jul 1, 2:05 PM CDTSpecial Weather StatementMQTDickinson40 min
Jul 1, 2:28 PM CDTSpecial Weather StatementMQTMenominee47 min
Jul 1, 2:33 PM CDTAreal Flood AdvisoryMQTDelta, Menominee3 hr
Jul 1, 3:05 PM CDTSevere Thunderstorm WarningMQTMenominee25 min
Jul 1, 3:32 PM CDTSpecial Marine WarningMQT58 min
Jul 1, 4:29 PM CDTSpecial Marine WarningMQT61 min
Jul 1, 4:34 PM CDTSpecial Weather StatementMQTOntonagon26 min
Jul 1, 4:39 PM CDTSpecial Weather StatementMQTSchoolcraft36 min
Jul 1, 4:56 PM CDTSevere Thunderstorm WarningMQTSchoolcraft19 min
Jul 1, 5:18 PM CDTSpecial Weather StatementMQTOntonagon27 min
Jul 1, 5:27 PM CDTSpecial Marine WarningMQT33 min
Jul 1, 5:33 PM CDTSpecial Weather StatementMQTSchoolcraft27 min
Jul 1, 5:39 PM CDTSpecial Weather StatementMQTHoughton, Ontonagon36 min
Jul 1, 6:14 PM CDTSpecial Weather StatementMQTBaraga31 min
Jul 1, 6:44 PM CDTSpecial Weather StatementMQTMarquette46 min

Nearby

Tornado Warnings in Michigan, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.